Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 179, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 21, 2000, 5:27 PM MDT for Garden County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 21, 2000, 5:27 PM MDT (23:27 UTC)
- Expired
- Jul 21, 2000, 6:00 PM MDT
- In force
- 33 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Garden County, NE
The radar
The North Platte radar (KLNX), 160 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 715 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 483 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
720 WUUS53 KLBF 212328 SVRLBF NEC069-220000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 527 PM MDT FRI JUL 21 2000 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GARDEN COUNTY IN NEBRASKA * UNTIL 600 PM MDT * AT 523 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES WEST OF CRESCENT LAKE NWR...OR ABOUT 27 MILES NORTHWEST OF OSHKOSH...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... 3 MILES SOUTH OF CRESCENT LAKE NWR AROUND 545 PM MDT IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY EVENING FOR NEBRASKA. THESE THUNDERSTORMS MAY PRODUCE WEAK...SHORT LIVED TORNADOS ALONG ITS LEADING EDGE. HOWEVER...THE PRIMARY THREAT POSED BY THIS STORM IS DAMAGING WINDS. QUICKLY SEEK SAFETY IN A BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4195 10265 4136 10260 4122 10237 4197 10208 $$ SPRINGER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 12:50 PM MDT, 4 hours 37 minutes earlier.
Area forecast discussion, Jul 21, 12:50 PM MDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 150 PM CDT FRI JUL 21 2000 ...FORECAST CHALLENGE WILL BE MONITORING STORMS THIS EVENING AND THEN TEMPS THROUGH THE WEEKEND.. AS MORNING CLOUDS CONTINUE TO DISSIPATE...HEATING IS REDEVELOPING CU FIELDS OVER MUCH OF CWA. WITH WEAK SHORTWAVES OVER AREA... SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP. CURRENT STORMS IN SOUTH DAKOTA CONTINUE SOUTHWARD TREND...AND SHOULD BEGIN AFFECTING CWA IN THE NEXT COUPLE OF HOURS. AT 18Z...STATIONARY FRONT EXTENDING FROM NEAR MERRIMAN SOUTH TO NORTH PLATTE...THEN SOUTHEAST TO CENTRAL KANSAS. MODELS ALL INITIALIZED UPPER FLOW SIMILAR WITH CONTINUING RIDGE OVER WESTERN CONUS...TROUGH IN EASTERN PACIFIC...AND TROUGH OVER NORTHEAST CONUS. DIFFERENCES AT THIS LEVEL ARE PLACEMENT/STRENGTH OF EMBEDDED WAVES. AT THE SURFACE...HIGH PRESSURE CONTINUES OVER NORTHERN PLAINS...WITH RESULTANT SOUTHERLY FLOW INTO CENTRAL PLAINS. NONE OF THE MODELS HANDLING CURRENT CONVECTION EXTREMELY WELL...BUT WILL LEAN TOWARD ETA SOLUTION DUE TO PERSISTENCE/BOUNDARY LAYER RESOLUTION. TONIGHT...WILL COVER ENTIRE CWA WITH SCATTERED SHOWERS AND THUNDERSTORMS. WILL MENTION SOME SEVERE IN PANHANDLE COUNTIES AND FAR SOUTHWEST AS OUTLINED BY SWODY1 MODERATE RISK...ALSO IN NORTHERN TIER COUNTIES FOR THIS EVENING WITH ONGOING STORMS IN SOUTH DAKOTA. BY DAYBREAK...MAIN MCS SHOULD BE WELL SOUTH INTO SOUTHERN KANSAS/OKLAHOMA. BOUNDARY LAYER RELATIVE HUMIDITY INDICATES STRATUS AGAIN IN THE MORNING WITH AREAS OF FOG. GUIDANCE TEMPS IN THE MID 50S TO LOWER 60S TO BE FOLLOWED. SATURDAY...WITH SUBSIDENCE AND LIGHT WESTERLY FLOW...LOW CLOUD DECK TO CLEAR FROM WEST TO EAST BY LATE MORNING. WITH AFTERNOON SUNSHINE AND 850 MB TEMPS INTO THE LOWER TO MID 20S...WILL BLEND GUIDANCE WITH TEMPS IN THE LOWER TO MID 80S. WITH AFTERNOON HEATING...CAPE VALUES OVER 1000 J/KG...WEAK INSTABILITY...WILL HAVE TO CARRY LOW POPS FOR AFTERNOON THUNDERSTORMS. MAIN FORCING OVER EASTERN NEBRASKA...AND WILL GO HIGHEST POPS IN FAR NORTHEAST. SATURDAY NIGHT...STRONG SUBSIDENCE AND ATMOSPHERIC DRYING WILL KEEP CWA DRY. WITH SURFACE HIGH PRESSURE SITUATED OVER CENTRAL NEBRASKA... WINDS TO BE LIGHT AND VARIABLE. WITH DEWPOINTS PROGGED INTO THE LOWER TO MID 50S...WILL UNDERCUT GUIDANCE JUST A BIT FOR LOWS. SUNDAY...AGAIN...STRONG SUBSIDENCE INDICATED WITH CONTINUING DRYING OF THE MID AND UPPER LEVELS OF THE ATMOSPHERE. EVEN WITH A SOUTHEAST WIND...PLENTY OF INSOLATION SHOULD PUSH TEMPS TO GUIDANCE NUMBERS IN THE UPPER 80S TO LOWER 90S. EXTENDED...MRF CONTINUES TO AMPLIFY RIDGE AND BUILD IT EAST INTO NORTHERN GREAT LAKES REGION. MONDAY...WITH STRONG WAVES MOVING THROUGH ZONAL FLOW ALONG CANADIAN BORDER...LEE SIDE TROUGH DEVELOPS AND PUSHES FRONT THROUGH CWA ON MONDAY. WITH SOUTHERLY FLOW AHEAD OF TROUGH...LOW LEVEL MOISTURE INCREASES AS INDICATED BY 850 MB DEWPOINTS TO 16C BY 00Z TUESDAY. WITH WEAKER SHORTWAVE TO TRANSITION RIDGE IN SOUTH DAKOTA...COULD BE ENOUGH TO TRIGGER SOME LATE DAY THUNDERSTORMS. BEST CHANCES TO BE NORTHERN TIER OF CWA... SO WILL KEEP SOUTHERN ONLY SLIGHT CHANCE. NEXT WAVE TO IMPACT CWA TUESDAY EVENING. WITH ENHANCED UPSLOPE FLOW OVER SOUTHERN CWA...ALONG 850 MB FRONTAL POSITION...WILL HAVE TO KEEP CHANCE OF THUNDERSTORMS IN FORECAST...MAINLY OVER SOUTHERN CWA...WILL KEEP NORTHERN COUNTIES DRY. YET ANOTHER SHORTWAVE TO TRANSITION THE RIDGE ON WEDNESDAY. BY THIS TIME...CONFIDENCE IS VERY LOW AS TO THE TIMING AND PLACEMENT OF SHORTWAVES...SO WILL KEEP ONLY A SLIGHT CHANCE AT THIS TIME OVER ENTIRE CWA. TEMPS WILL BE CONSISTENT THROUGH PERIOD...LOWS IN THE MID 50S TO MID 60S...HIGHS IN THE MID 80S TO MID 90S. .LBF...NONE M. MUTCHLER
In the hours before
Special weather statement, Jul 21, 2:19 PM MDT, 3 hours 8 minutes before
NEZ004-022-056>058-069-220200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 319 PM CDT FRI JUL 21 2000 ...SIX COUNTIES IN WESTERN NEBRASKA UPGRADED TO TORNADO WATCH... THE SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES HAS BEEN UPGRADED TO A TORNADO WATCH UNTIL 9 PM MDT. CHASE DEUEL GARDEN KEITH PERKINS SHERIDAN THIS TORNADO WATCH REPLACES THE SEVERE THUNDERSTORM WATCH THAT HAD BEEN IN EFFECT UNTIL 8 PM MDT. THE ENVIRONMENT IN THESE COUNTIES IS FAVORABLE FOR SEVERE THUNDERSTORMS WITH TORNADIC POTENTIAL. DJB
Local storm report, Jul 21, 3:22 PM MDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
422 PM CDT FRI JUL 21 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0418 PM 5 N NEWPORT NE .88 INCH HAIL
07/21/00 ROCK
DPLocal storm report, Jul 21, 4:36 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
536 PM CDT FRI JUL 21 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0448 PM 7 SSW STUART NE .75 INCH HAIL
07/21/00 HOLT
DPThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:01 PM MDT | Severe Thunderstorm Warning | LBF | Frontier | 59 min |
| Jul 21, 2:05 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 55 min |
| Jul 21, 3:14 PM MDT | Severe Thunderstorm Warning | LBF | Rock | 31 min |
| Jul 21, 3:25 PM MDT | Severe Thunderstorm Warning | LBF | Holt | 35 min |
| Jul 21, 4:00 PM MDT | Severe Thunderstorm Warning | LBF | Holt | 30 min |
| Jul 21, 5:08 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 52 min |
| Jul 21, 5:26 PM MDT | Severe Thunderstorm Warning | LBF | Garfield | 34 min |
| Jul 21, 5:44 PM MDT | Severe Thunderstorm Warning | LBF | Garfield | 31 min |
| Jul 21, 5:51 PM MDT | Severe Thunderstorm Warning | LBF | Grant | 54 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.